Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

176 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes swollen lymph node in neck with low WBC when HIV test are negative?

Answered by
Dr.
Dr. Shailja Puri

Pathologist and Microbiologist

Practicing since :2006

Answered : 7223 Questions

default
Posted on Wed, 4 Dec 2013 in Medicines and Side Effects
Question: I went to the ER this morning because of swollen lymph node's in my neck on the right side...I had a HIV RNA PCR test done last week which was negative and the ER performed two rapid HIV tests both negative...my lymphs are swollen WBC count is low, lymph absolute count was normal (1.5 I believe), two other things were high Mono and something else...The Dr in the ER stated that he believes it's bacterial due to the fact I have no fever, chills or anything else. What could it possible be any ideas? I was given antibiotics which I will pick up today on my lunch break and start
doctor
Answered by Dr. Shailja Puri 1 hour later
Brief Answer: Suggestive of reactive lymph node enlargement Detailed Answer: Hello, Thanks for posting your query on XXXXXXX Enlargement of lymph nodes in neck can occur in number of conditions. The neck lymph node commonly enlarge in infections of the oral cavity and pharynx. The lymph nodes are store house of lymphocytes which provide immunity to the body. Infections and inflammations in the region drained by particular lymph nodes cause their enlargement. A course of antibiotics may resolve the enlargement of the lymph nodes. The other possibility of enlargement is lymphoma (malignant enlargement of the lymph nodes). However, absence of fever, weight loss, normal blood counts rule out this possibility. Take the course of antibiotics as suggested by your doctor and wait for the results. You may visit your doctor if the enlargement does not clear away after few days after completion of the course of antibiotics for more investigations. If you have more queries, I will be glad to answer. Dr Shailja P Wahal
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Shailja Puri 1 hour later
Thanks Dr, Should I be considered about a possible HIV infection? I ask because one of the signs is swollen lymph nodes in the neck...I have had 3 negative tests so far one being a HIV RNA PCR test which is supposed to show an infection as early as 9 days?
doctor
Answered by Dr. Shailja Puri 13 hours later
Brief Answer: Supporting history & positive tests also required. Detailed Answer: Hello and welcome again, Lymph node enlargement is one of the features of HIV infection. Besides weight loss of more than 10% of body weight and diarrhea for more than one month should be present in the history for the suspicion of HIV. High risk behaviour - multiple sexual partners, drug abuse, sharing of needles, transfusion of infected blood can all cause HIV infection. Is there any history of any of these risk factors? The rapid tests and HIV RNA tests are negative so the possibility of HIV infection is negligible. RNA PCR is a very sensitive test and it detectes the viral RNA even if present in very small amounts. If you have more queries, I will be glad to answer. Thanks and take care Dr Shailja P Wahal
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Medical Procedures
Medical Topics

Recent questions on  Drug abuse

doctor1 MD

I'm a 62 year old man infected w/ both HIV as well as HepC I moved back to AZ after in in SF for 30 some years I was diagnosed w/ both in 2007 I am on SSDI & expected to exist on $7!00 per month plus full bone medical i have undergone two full i...

doctor1 MD

my girlfriend's son is 32 yrs old. He was diagnoised with adhd since he was younger. Now at 32yrs old he keeps on helping this drug addicted, stealing from him ex girlfriend. She has stole his gold necklace, put him in bankruptcy and etc bad...

doctor1 MD

Hi, I was wondering what a better drug for me be for alcohol withdrawal . It's affecting my life in that when I don't have alcohol, try to go into work - I get a lot of anxiety in that I have panic attacks. I was wondering if LIbrium (which I've...

doctor1 MD

I am currently resident in UK and my brother is living in Pakistan. He is suffering from severe jaundice for over a month now.He has lost 7 Kg weight as well. He did some drug abuse in the past like used different brain stimulant drugs without telling any one. Now he is suffering from jaundice and level of bilirubin has increased up to 17 and its increasing day by day.Now it is 20

His liver has enlarged by 2 cm as well when doctors in Pakistan did the ultrasound. Doctors also say that he is suffering from hepatitis A. Now I am quite worried because of that.

I just want your suggestion on this condition like if he will recover and what are the risks. What your knowledge and experience suggests you if he will recover or not. Please i really need you help and suggestion regarding that. And if further tests need to be carried out. Anything that could help improve his condition. Any medicine, any diet he should follow.

doctor1 MD

I am suffering severe headache specially migraine type, I'm not alcaholic and I don't smoke and I don't have any drug abuse before but my sitiuation comes from bad to worst day after day, and actually I think more than any body else so what is your suggestion what drugs would you give to take any way what is your help?

doctor1 MD

What happens to 30 year old female patient with antisocial personality disorder. This same patient two years ago had a cardiac arrest due to low potassium level, four shocks had to be given to bring back to life. Due to lack of oxygen in the brain my daughter my daughter suffered a setback, such as derogative memory, lack of initiative, slow thinking. My daughter is an alcoholic, with an eating disorder, and past drug abuse. What are her chances at living a normal life?

doctor1 MD

One of my cousins died the other day. His sister said that when she came to check on him he was laying in a pool of semi-congealed blood with blood coming from his eyes, nose, and mouth. what can cause this? I know that he was on dialysis and had a history of possible drug abuse and drinking.